Barbiturate withdrawal symptoms

Barbiturate withdrawal is when sudden stopping of barbiturate drugs causes severe illness and withdrawal. This especially happens when infusions are given in the hospital and abruptly stopped.

What are the Barbiturate withdrawal symptoms?

  • In the First 12-16 hours: There is an observable improvement.
  • After 16 hours: nausea, vomiting, anxiety, tremors, abdominal cramps, orthostatic hypotension, restlessness.
  • 2nd-3rd day: Convulsions on withdrawal of short acting barbiturates.
  • 4th-7th day: Convulsions on withdrawal of long acting barbiturates. Also, visual hallucinations, disorientation and delirium may occur, and may be accompanied by cardiovascular collapse.
  • 8th day: Barbiturate withdrawal symptoms, if mild, clear up; if severe, they may last for many weeks.

The treatment of barbiturate dependence is purely symptomatic. Generally the withdrawal should be gradual, over 10 days to 3 weeks, depending upon the severity of the dependence.

If desired, replacement could be made with a hypnotic such as chlordiazepoxide 50 mg., or diazepam 10 mg.

Barbiturate Drug dependence

Repeated ingestion of barbiturates causes drug dependence. The manifestations of chronic barbiturate intoxication are thick slurred speech, ataxia, impaired reflexes, hypotonia, nystagmus and difficulty in accommodation. The nutrition is usually unimpaired.

Barbiturate Tolerance

Repeated administration of barbiturates causes tolerance to their sedative and hypnotic actions.

It can be due to

  • Increased hepatic inactivation and
  • Adaptation of the neuronal tissue to the drug. Barbiturate addicts often show cross tolerance to other general CNS depressants such as general anesthetics.

However, tolerance to the hypnotic effect of barbiturates fails to modify their lethal dose significantly. Acquired barbiturate tolerance usually disappears completely within 1 to 2 weeks of abstinence.

Barbiturate withdrawal symptoms were summarized here.

Add Comment